The Initiation of Ventricular Tachycardia and Fibrillation by Procaine in the Isolated-Perfused Rabbit Heart
An accelerating ventricular tachycardia ending in fibrillation can be initiated in isolated hearts by procaine injections after the administration of epinephrine, but not in untreated hearts. The run of tachycardia consists of a supraventricular or idioventricular impulse followed by an accelerating train of premature systoles coupled to it. Fibrillation results when the train reaches a frequency of 10 to 12 per second. In hearts with their bundles of His cut, epinephrine injections alone cause only a ventricular tachycardia of constant frequency. Therefore, the initiation of ventricular arrhythmias by procaine must entail the production of A-V blockade and some process which causes the tachycardia to accelerate.
- Received September 30, 1955.
- © 1956 American Heart Association, Inc.